Michigan, 2004Hail and Damaging Winds in Michigan, May 9 to 10, 2004
May 9 to 10, 2004 · NWS GRR · 13 events in 10 counties and zones
8 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $385,000
- Crop damage
- $215,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 9, 12:25 PM EST, 25 minutes earlier.
Area forecast discussion, May 9, 12:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT SUN MAY 9 2004
.SHORT TERM...
EXPECTING CONVECTION TO INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON...AND THE STORM PREDICTION CENTER WILL LIKELY BE ISSUING A
WATCH SOON. WARM FRONT EXTENDS FROM NEAR SOUTH HAVEN EASTWARD TO
NEAR JACKSON. THE FRONT IS LIFTING NORTH...WITH VERY UNSTABLE AIR
SOUTH OF THE BOUNDARY. LIFTED INDICIES ARE NOW BETWEEN -4 AND -6
SOUTH OF THE FRONT AND BECOMING MORE UNSTABLE WITH TIME. A MESOSCALE
CONVECTIVE VORT IS MOVING NORTHEAST FROM SOUTHERN WISCONSIN TOWARD
CENTRAL LOWER MICHIGAN. THIS VORT INTERACTING WITH THE STRONG WARM
FRONT IS EXPECT TO INITIATE CONVECTION AS WE PROGRESS THROUGH THE
AFTERNOON AND EVENING. STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS GIVEN THE INSTABILITY THAT IS IN PLACE NOW...AND WHAT
WILL BE IN PLACE BY EVENING. ISOLATED TORNADOES NOT OUT OF THE
QUESTION EITHER GIVEN THE INCREASE IN SHEAR FROM THE CONVECTIVE VORT
AND WARM FRONT.
WILL CARRY THE GOING FORECAST PRETTY MUCH AS IS...SCATTERED SHOWERS
AND STORMS WITH GENERALLY PARTLY SUNNY SKIES AND WARM TEMPS. ZONES
ALREADY OUT.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH
THIS EVENING FOR NEWAYGO COUNTY.
&&
DUKE
Hazardous weather outlook, May 9, 12:49 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN MAY 9 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
149 PM EDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION
CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A
FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE.
A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS
AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED
TORNADO.
THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG
DAMAGING WINDS.
GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER
MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER
MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR
CONCERN THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN
ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
AS WELL.
MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND
POTENTIALLY AGAIN OVERNIGHT.
MEADE DUKE
Thunderstorm Wind, Eaton
- When
- May 9, 12:50 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.567, -84.817
Several trees were blown down five miles west northwest of Charlotte.
Hail, Barry
- When
- May 9, 2:36 PM EST
- Where
- Barry County, Hastings
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.650, -85.283
Three quarters inch hail was reported by law enforcement in Hastings.
Thunderstorm Wind, Van Buren
- When
- May 9, 3:30 PM EST
- Where
- Van Buren County, Paw Paw
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.217, -85.883
The general public reported that numerous trees were blown down in Paw Paw.
Hail, Barry
- When
- May 9, 4:05 PM EST
- Where
- Barry County, Freeport
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.767, -85.300
The general public reported three quarters inch diameter hail in Freeport.
Thunderstorm Wind, Newaygo
- When
- May 9, 4:20 PM EST
- Where
- Newaygo County, White Cloud
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.550, -85.767
Several trees were blown down five miles west of White Cloud.
Hail, Kalamazoo
- When
- May 9, 4:54 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 0.88 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -85.567
A trained spotter five miles west of Kalamazoo reported seven eighths inch diameter hail.
Thunderstorm Wind, Kent
- When
- May 9, 5:00 PM EST
- Where
- Kent County, Cedar Spgs
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.217, -85.550
Law enforcement in Cedar Springs reported that many trees and wires were blown down.
Thunderstorm Wind, Montcalm
- When
- May 9, 5:40 PM EST
- Where
- Montcalm County, Lakeview
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.433, -85.283
Twenty to thirty trees were either damaged or blown down by severe thunderstorm wind gusts two miles west of Lakeview.
Thunderstorm Wind, Kalamazoo
- When
- May 9, 5:45 PM EST
- Where
- Kalamazoo County, Scotts
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.183, -85.417
Several trees were blown down in Scotts, as reported by area law enforcement.
Thunderstorm Wind, Jackson
- When
- May 9, 6:30 PM EST to 6:35 PM EST
- Where
- Jackson County, Spring Arbor
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.200, -84.550
One tree was blown down in Spring Arbor, Brooklyn and Hanover.
Thunderstorm Wind, Calhoun
- When
- May 9, 6:37 PM EST
- Where
- Calhoun County, Tekonsha
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -84.983
Several trees were blown down in Tekonsha, as reported by area law enforcement.
Hail, Calhoun
- When
- May 10, 12:35 AM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -85.183
A trained spotter four miles north of Battle Creek reported one and three quarters inch diameter hail.
Hail, Muskegon
- When
- May 10, 12:59 AM EST
- Where
- Muskegon County, Lakewood Club
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.383, -86.250
Law enforcement one mile south of Lakewood Club reported three quarters inch diameter hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
- Hail and Damaging Wind in Virginia, May 9, 20041.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402013, 5401916, 5401925, 5401917, 5401924, 5401918, 5401919, 5401923, 5401920, 5401921, 5401922, 5401914, 5401915.